Oklahoma, 2011Flood in Oklahoma, May 24 to 26, 2011
May 24 to 26, 2011 · NWS TSA · 1 event in 1 county or zone
An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over much of northeastern Oklahoma. The excessive rainfall resulted in major flooding of the Illinois River near Tahlequah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active weather pattern across the Southern Plains resulted in several episodes of locally heavy rainfall over much of northeastern Oklahoma. The excessive rainfall resulted in major flooding of the Illinois River near Tahlequah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 5:28 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, May 24, 5:28 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
628 AM CDT TUE MAY 24 2011
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR CEILINGS WILL CONTINUE TO SPREAD OVER MUCH OF THE AREA EARLY
THIS MORNING. ISOLATED SHOWERS WILL ALSO LINGER BUT NOT EXPECTED
TO SIGNIFICANTLY IMPACT AVIATION. LOW CEILINGS WILL GRADUALLY LIFT
AND MIX OUT BY AFTERNOON...WITH STRONG TO SEVERE THUNDERSTORMS
IMPACTING MUCH OF THE AREA FROM 00-08Z. ANY STORMS MOVING OVER A
FORECAST SITE WILL BRING A PERIOD OF IFR CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 420 AM CDT TUE MAY 24 2011/
DISCUSSION...
..OUTBREAK OF SEVERE STORMS EXPECTED LATER TODAY...INCLUDING THE
POTENTIAL FOR STRONG LONG-TRACK TORNADOES...
AS HAS BEEN SUGGESTED FOR THE PAST FEW DAYS...THE 00Z SUITE OF
MODELS ARE STILL POINTING TO A SEVERE WEATHER OUTBREAK ACROSS
ERN OK/NW AR LATE TODAY INTO TONIGHT.
A VERY STRONG PV ANOMALY CURRENTLY OVER AZ WILL EJECT INTO THE
PLAINS BY 00Z...WITH THE PARENT UPPER TROUGH GAINING A NEGATIVE
TILT AS MID LEVEL CYCLOGENESIS OCCURS OVER WESTERN KS. A 90-100 KT
300MB JET STREAK WILL PUNCH INTO SOUTHERN OK BY EARLY
EVENING...AND WILL EXTEND NORTHEAST WITH TIME UP INTO NORTHWEST
AR. A DRYLINE WILL MIX EAST INTO WESTERN OK BY AFTERNOON...TO THE
SOUTH OF DEEPENING LOW PRESSURE NEAR WOODWARD. 70S DEWPOINT AIR IS
CURRENTLY LIFTING NORTH OVER TX AND WILL LIKELY LIFT UP INTO
CENTRAL/SOUTHERN OK AHEAD OF THE DRYLINE BY AFTERNOON. STEEP LAPSE
RATES ALONG WILL ADVECT OVER THIS MOIST AXIS...RESULTING IN VERY
UNSTABLE CONDITIONS FORECAST /4000-5000 J/KG CAPE/ AHEAD OF THE
DRYLINE. THUNDERSTORMS SHOULD ERUPT ALONG THE DRYLINE BY 21Z...AS
UPPER DIFFLUENCE/FORCING WILL BE APTLY TIMED DURING THE PEAK
HEATING OF THE DAY. DEEP LAYER SHEAR IN EXCESS OF 50 KTS ORIENTED
NEARLY ORTHOGONAL TO THE DRYLINE COMBINED WITH 4000-5000J/KG OF
CAPE WILL RESULT IN RAPID TRANSITION TO SUPERCELLS WITH VERY LARGE
HAIL/DAMAGING WINDS. IN ADDITION...DUE TO THE LOW LVL CYCLOGENESIS
TAKING PLACE...WINDS AT ALL LEVELS WILL BE STRONG...INCLUDING THE
LOWEST 1 KM. WITH VERY UNSTABLE CONDITIONS AND LARGE CYCLONICALLY
CURVED HODOGRAPHS...TORNADOGENESIS IS LIKELY WITH ANY RIGHT MOVING
SUPERCELL. SOME OF THESE MAY BE STRONG...LONG-TRACK TORNADOES. THE
MOST LIKELY AREA FOR THIS TO OCCUR WILL BE NEAR AND JUST TO THE
NORTH OF THE UPPER JET STREAK OVER CENTRAL OR SOUTH CENTRAL OK
EXTENDING INTO NORTHEAST OK WITH TIME.
THE MAIN UNCERTAINTY IN THIS FORECAST CENTERS ON AN OUTFLOW
BOUNDARY CURRENTLY DRAPED ACROSS THE FORECAST AREA. THE OUTFLOW
BOUNDARY...WHICH ARCS FROM WEST CENTRAL OK DOWN TO THE RED RIVER
AND OVER INTO SOUTHERN AR EARLY THIS MORNING...IS FORECAST TO LIFT
NORTH DURING THE DAY AS CYCLOGENESIS OCCURS OUT WEST. THE MAIN
QUESTION WILL BE HOW FAR NORTH THE BOUNDARY LIFTS. THE NAM LIFTS
THE BOUNDARY UP INTO FAR NORTHEAST OK AND NORTHWEST AR BY
00Z...MAINLY DUE TO ITS PLACEMENT OF WARM ADV CONVECTION OVER KS
EARLIER IN THE DAY. THE 00Z ECMWF HAS THIS CONVECTION FARTHER
NORTH...AND IS THUS FARTHER NORTH WITH RETREATING BOUNDARY. THE
LOCATION OF THIS BOUNDARY IS IMPORTANT FOR 2 REASONS. 1) ANY
SUPERCELL STORMS MOVING IN FROM THE WEST WHICH INTERACT WITH THIS
BOUNDARY COULD ENHANCE ITS TORNADIC POTENTIAL...AND 2) COOLER AND
MORE STABLE AIR ON THE NORTHEAST SIDE OF THE BOUNDARY WOULD LIMIT
THE SEVERE WEATHER POTENTIAL. IT WILL BE IMPORTANT IN FORECAST
UPDATES LATER TODAY TO FOLLOW WHERE THIS BOUNDARY ENDS UP.
SEVERE WEATHER POTENTIAL WILL COME TO AN END AFTER 06Z. A COLD
FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION ON WEDNESDAY...AND
WILL EFFECTIVELY SHOVE THE RICH DEWPOINT AIR EAST OF THE FORECAST
AREA...PUTTING AN END TO SEVERE WEATHER CHANCES HERE.
ANOTHER VERY POTENT UPPER JET STREAK WILL PUNCH INTO THE CENTRAL
PLAINS ON FRIDAY. BY FRIDAY NIGHT...WARM ADVECTION TO THE NORTH OF
A STALLED FRONT NEAR THE RED RIVER WILL BRING STORM CHANCES TOWARD
SATURDAY MORNING FOR NE OK/NW AR.
IN THE WAKE OF THIS SYSTEM...A TRANSITION TO A MORE SUMMER LIKE
PATTERN IS FORECAST. THE UPPER JET RETREATS NORTH AND A LARGE
UPPER RIDGE DEVELOPS FROM TX NORTHEAST INTO THE MID-MISSISSIPPI
VALLEY. THIS SHOULD MAINTAIN A DRY FORECAST WITH TEMPS IN THE
UPPER 80S TO NEAR 90 GOING INTO NEXT WEEK.
LACY
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...14Hazardous weather outlook, May 24, 4:17 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
517 AM CDT TUE MAY 24 2011
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
517 AM CDT TUE MAY 24 2011
...OUTBREAK OF TORNADOES...SOME STRONG AND LONG TRACKED...LATE
THIS AFTERNOON AND EVENING...
...DANGEROUS FLOODING ONGOING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...SIGNIFICANT.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...AFTER 4 PM.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
SEVERE THUNDERSTORM.
RISK...CRITICAL.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...AFTERNOON.
FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...AFTERNOON.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A WIDESPREAD...AND POTENTIALLY LIFE THREATENING...SEVERE WEATHER
EPISODE IS EXPECTED THIS AFTERNOON AND EVENING ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. THE DEVELOPING WEATHER PATTERN IS
HIGHLY FAVORABLE FOR LONG TRACK SUPERCELLS CAPABLE OF STRONG OR
EVEN VIOLENT TORNADOES...SOFTBALL SIZE HAIL...AND WINDS IN EXCESS
OF 70 MPH. THESE STORMS WILL DEVELOP ACROSS CENTRAL OKLAHOMA LATE
THIS AFTERNOON AND SPREAD EASTWARD DURING THE EVENING.
A FEW THUNDERSTORMS WILL CONTINUE THIS MORNING ALONG A STATIONARY
FRONTAL BOUNDARY STRETCHING FROM NORTH CENTRAL OKLAHOMA INTO WEST
CENTRAL ARKANSAS. THESE STORMS WILL POSE A LIMITED THREAT FOR
SMALL HAIL THROUGH THE MORNING.
BY LATE THIS AFTERNOON...A STRONG UPPER LEVEL SYSTEM WILL BE
MOVING OUT OF THE SOUTHWEST U.S. WITH AN EXTREMELY UNSTABLE
AIRMASS IN PLACE OVER MUCH OF CENTRAL AND EASTERN OKLAHOMA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE
IN CENTRAL OKLAHOMA LATE THIS AFTERNOON AND BECOME SEVERE VERY
QUICKLY. FORECAST WIND PROFILES ARE EXTREMELY FAVORABLE FOR LONG
LIVED SUPERCELLS CAPABLE OF PRODUCING TORNADOES. STORMS WILL
INCREASE IN COVERAGE THROUGH THE EVENING AS THEY MOVE INTO
NORTHWEST ARKANSAS WITH THE THREAT OF WIDESPREAD DAMAGING SEVERE
WEATHER CONTINUING LATE INTO THE EVENING.
A CRITICAL FACTOR IN DETERMINING THE AREA OF HIGHEST TORNADO
POTENTIAL WILL BE THE LOCATION OF A SURFACE FRONTAL BOUNDARY...
WHICH WILL MOST LIKELY RESIDE OVER NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS BY EARLY THIS EVENING. A THUNDERSTORM COMPLEX
MOVING OVER KANSAS THIS MORNING MAY PUSH THE BOUNDARY FARTHER TO
THE SOUTH AND IF THIS HAPPENS... THE HIGHEST RISK AREA MAY NEED TO
BE SHIFTED SOUTH WITH LATER UPDATES.
IN ADDITION...DANGEROUS FLOODING REMAINS ONGOING OVER PARTS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS DUE TO HEAVY RAINFALL
MONDAY. ANY ADDITIONAL SIGNIFICANT RAIN WILL ONLY ENHANCE THE
FLOODING ISSUES.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED BY LATE THIS
AFTERNOON AND WILL LIKELY BE NEEDED THROUGH LATE THIS EVENING.
EMERGENCY MANAGERS SHOULD PREPARE FOR A HIGH-END SEVERE WEATHER
EVENT...INCLUDING THE POSSIBILITY OF RESCUE AND RECOVERY EFFORTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...HIGH WIND POTENTIAL.
EXTENDED DISCUSSION...
THE UPPER LOW WILL CONTINUE TO MOVE EAST AND BRING MORE
THUNDERSTORM POTENTIAL WEDNESDAY...WITH A LIMITED THREAT FOR SEVERE
THUNDERSTORMS ACROSS MAINLY NORTHWEST ARKANSAS. THE NEXT CHANCE OF
STORMS AFTER THAT WILL BE FRIDAY NIGHT INTO SATURDAY...BUT AT THIS
TIME THE SEVERE WEATHER POTENTIAL LOOKS LIMITED. ONGOING RIVER
FLOODING WILL LIKELY CONTINUE THROUGH MUCH OF THE WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
Flood, Cherokee
- When
- May 24, 8:30 AM CST to May 26, 6:45 PM CST
- Where
- Cherokee County, Tahlequah to 5 mi SE of Tahlequah
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.920, -94.970
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 9:30 am CDT on May 24th. The river crested at 21.12 feet at 4:00 am CDT on the 25th, resulting in major flooding. Very severe flooding occurred from the Chewey bridge downstream to near Tahlequah. Highway 10 was closed between Hanging Rock and No Head Hollow north of the Highway 10 intersection with Highway 62. Several cabin parks were flooded and others were isolated. Monetary damage estimates were not available. The river fell below flood stage at 7:45 pm CDT on the 26th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Tornadoes and Hail in Kansas, May 24, 20111 injured · $476,000 · EF1 · 68 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308443.